MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON® BALLAST¿ SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON® BALLAST¿ SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 25740011090
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3: product analysis: product # 25740011090 lot# ca19l105 after visual and optical examination, it appears that the torx of the screw has been stripped/damaged.This is consistent with overload.This regulatory report is being submitted due to retrospective review through capa 624392.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Information was received from healthcare provider (hcp) via a manufacturer representative regarding a patient having spinal therapy for unknown indication.It was reported that the screws were cold welded/stripped due to driver malfunction intraoperatively.Had to helicopter out after numerous attempts to remove using a multitude of drivers.One of the driver was severely warped after attempting to place 10.5 screw.When attempting to place second screw (10.5x80) the torx tip of the driver snapped off and lodged inside the tulip/torx interface of the screw.Fragments could not be removed and it was left in the pt.The other driver was severely warped after attempting to place 9.5 screw.Surgeon was fearful of snapping off tip of the driver again so the decision was made to helicopter the screw out and leave unilateral pelvic fixation.Products will be returned.There were no patient symptoms or complications reported as a result of this event.Additional information received from manufacturer representative that the procedure involved was psf l2-pelvis with tlif l3-5.Pre-op diagnosis m43.16/m54.16/m40.30/m47.26.Both ballast drivers were severely warped and stripped.The product was used in surgery on the patient.

Brand Name
CD HORIZON® BALLAST¿ SPINAL SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer (Section G)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer Contact
justin ellis
1800 pyramid place
memphis, TN 38132
7635265677
MDR Report Key21456265
Report Number1030489-2025-00984
Device Sequence Number7937260
Product Code NKB
UDI-Device Identifier00643169415126
UDI-Public00643169415126
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K153442
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number25740011090
Device Catalogue Number25740011090
Device Lot NumberCA19L105
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2023
Initial Report FDA Received Date02/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age59 YR
Patient SexUnknown